Alert archive / Minnesota / Beach Hazards Statements in 2020
Beach Hazards Statement 9, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 25, 2020, 3:21 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2020, 3:21 AM CDT (08:21 UTC)
- Expired
- Aug 25, 2020, 9:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
231 WHUS43 KDLH 250821 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 321 AM CDT Tue Aug 25 2020 ...STRONG NORTHEAST WINDS THIS AFTERNOON AND EVENING WILL CREATE HAZARDOUS SWIMMING CONDITIONS... .Strong northeast winds will develop this afternoon as high pressure moves southeastward across northern Ontario with low pressure over western South Dakota. The strong winds will raise wave heights to 3 to 5 feet and create a risk of rip currents. Winds and waves will gradually subside overnight. MNZ037-WIZ001-260200- /O.NEW.KDLH.BH.S.0009.200825T0821Z-200826T0200Z/ Carlton/Southern St. Louis-Douglas- 321 AM CDT Tue Aug 25 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Park Point and Wisconsin Point Beaches. * TIMING...Northeast winds will strengthen this afternoon and Waves will build to 3 to 5 feet by late afternoon. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots in sandbars, near shoreline structures such as peninsulas or breakwalls, and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Huyck
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 12:43 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 25, 12:43 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1243 AM CDT Tue Aug 25 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 353 PM CDT Mon Aug 24 2020 High pressure has begun to seep in from the North bringing clearing skies across the Arrowhead. The frontal boundary that pushed through the region this morning lingers over central MN this afternoon with its parent low over SD. Tonight, the low level jet ramps up in speed and will intercept the boundary propagating warm moist air further north. Based on the current location of the boundary and the time of the increased southwesterly flow, strong to severe storms have the potential to develop and traverse east. SPC has a Marginal risk out for north central MN and northwest WI with a Slight risk barely clipping our southern border. This matches up well with the strongest instability and shear dynamics being further to our south. If severe storms do manage to make it into our region the primary threats will be large hail upwards of one inch and damaging winds in excess of 60 mph. With the high pressure bringing a slightly drier air mass into the region widespread fog like we have seen the past couple nights is not anticipated. Look for lows to be in the mid 50s with lower 60s further south near the boundary. Calm conditions are expected for the majority Tuesday with highs climbing into the 80s. The stalled out boundary over central MN will begin to force the surface high pressure out of the region and ascend northward heading into the afternoon. This warm front will continue its northeast propagation across the Northland to Tuesday night into Wednesday. Isentropic upglide will provide the forcing needed for thunderstorms to traverse the region. Some strong to severe elevated storms could be possible with this first initial wave. MUCAPEs are over 2000 J/Kg with most global models, the NAM is on the higher side with over 3000 J/kg. Favorable bulk shear will be over the region to promote organized convection. At this time SPC has the region highlighted in a marginal threat with primary concerns being large hail and damaging winds. .LONG TERM...(Wednesday through Monday) Issued at 353 PM CDT Mon Aug 24 2020 Throughout Wednesday the parent low pressure system continues to march east across the Upper Midwest. It's associated northern precipitation shield is currently projected to encompass the most of the Northland through the day with showers and storms expected to persist through the day. The system then slides east by the evening hours. An uptick in low level winds out of the southwest suggests the low level jet could reinvigorate the exiting system. With the environment still remaining unstable and highly sheared southeast portions of our CWA could see some strong to severe storms going into the evening and overnight hours. Thursday high pressure nudges back in from the north. Cooler temperatures and drier conditions will filter back into the region. As we round out the week the global models are offering a few different solutions. An upper level low is expected to move across the Canadian Prairies with a trough dipping through the Northland. Some showers and storms could populate across the region Friday. Timing and placement of the synoptic features are still questionable at this time with little run to run consistency displayed. A cooling trend continues into the weekend with high temperatures in the lower 70s for northern MN and mid 70s for NW WI. Precipitation chances look sparse for this weekend with increased chances heading into Sunday afternoon and evening. Monday's upper level pattern is looking reminiscent of a winter pattern with the GFS suggesting that a deep upper level trough will swing through the Intermountain West with a strong upper level jet. Mind you the GFS is the most bold of the global models with this pattern, but all of them are in agreement with a cold front moving through to start the week. Strength and available moisture are all extremely variable at this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1243 AM CDT Tue Aug 25 2020 VFR conditions are expected overnight as high pressure remains over the Northland. Fog at HYR this evening has been inconsistent, with periods of IFR to LIFR visibilities following by MVFR to VFR. This fluctuation in conditions may subside some this morning as cirrus blowoff moves over northwest WI from thunderstorms to the south. VFR conditions are likely throughout Tuesday. An approaching low pressure may lead to gusty winds tomorrow afternoon, particularly for BRD. Showers and thunderstorms are possible late tomorrow evening into overnight. However, given the disagreement between hi-res guidance regarding timing, a mention of VCTS will be left out of the 06Z set of TAFs. && .MARINE... Issued at 1027 PM CDT Mon Aug 24 2020 Conditions overnight are expected to be relatively quiet. High pressure over northern Minnesota will lead to mostly clear skies and variable winds of 5 knots or less. Winds tomorrow are expected to increase as high pressure moves eastward and low pressure from the west enters the region. Northeast winds of 10-15 knots and gusts up to 20 knots are possible near the head of the lake with lighter winds elsewhere. There is a slight chance of showers and thunderstorms tomorrow afternoon, with increased chances for precipitation Tuesday night into Wednesday as low pressure moves across western Lake Superior. Waves tonight through tomorrow morning are expected to be 2 feet or less. Waves are likely to increase Tuesday evening to 1-3 feet with slightly higher waves of 2-4 feet possible along the North Shore. A reduction back down to 2 feet or less is likely Wednesday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 77 58 76 / 0 10 60 40 INL 54 82 57 78 / 0 10 30 30 BRD 59 81 65 84 / 10 10 20 30 HYR 58 83 62 86 / 10 10 30 20 ASX 57 79 60 82 / 0 10 60 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Britt LONG TERM...Britt AVIATION...Unruh MARINE...Unruh/LE
Hazardous weather outlook, Aug 24, 3:48 PM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 348 PM CDT Mon Aug 24 2020 MNZ025-033>038-WIZ001>004-006>009-251030- North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 348 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms will be possible into tonight, decreasing from north to south late. Severe storms will be possible tonight, especially around the Brainerd Lakes east through Hinckley, Pine City, Siren, and Prentice. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances for thunderstorms Tuesday afternoon into Wednesday night and again late in the week. A few severe storms will be possible Tuesday night into Wednesday evening but widespread severe storms are unlikely. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed by midnight from Pine City to Prentice. MNZ010>012-018>021-026-251030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-South Itasca- 348 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances for thunderstorms Tuesday afternoon into Wednesday night and again late in the week. A few severe storms will be possible Tuesday night into Wednesday evening but widespread severe storms are unlikely. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are not needed. LSZ121-140>148-251030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 348 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Increasing northeast winds on Tuesday may lead to hazardous conditions, especially for small craft and from around Silver Bay to the Twin Ports to Sand Island. A Small Craft Advisory may be needed late Tuesday afternoon and night. There will be periodic chances for thunderstorms Tuesday afternoon into Wednesday night and again late in the week. A few severe storms will be possible Tuesday night into Wednesday evening but widespread severe storms are unlikely. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:23 AM CDT | Small Craft Advisory | DLH | 31 hr |
Nearby
Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.